Tornadoes · United States · Georgia · 2024

EF1 tornado, Durand to Haralson, Georgia, December 29, 2024

From Durand to Haralson, this EF1 tornado ran 24.6 miles across Meriwether County on December 29, 2024, touching down at 3:54 AM EST and reaching 200 yards wide. It killed nobody, and did $6.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 29, 2024
Touchdown
3:54 AM EST (08:54 UTC)
Lifted
4:20 AM EST (09:20 UTC)
On the ground
26 minutes
Path length
24.6 miles (39.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$6.0 million
County
Meriwether County
Touchdown point
32.917, -84.763
Lift-off point
33.216, -84.539
Record number
2412290254-01

The damage survey

29 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Several cedar trees uprooted
  • 20 smallish pine trees snapped
  • Numerous trees snapped or uprooted
  • Several small trees snapped

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A QLCS (squall-line) moved through North and Central Georgia in the overnight hours of the 29th and 30th. There was high uncertainty as to how far into the state severe conditions could reach given the presence of weakening Cold-Air Damming (CAD) as far west as the ATL metro. Several storms produced sustained damaging winds. Storm surveys and radar analysis determined there were 6 tornadoes overnight, including 3 EF-1 and 3 EF-0. The longest tornado damage track was from an EF-1 in Meriwether County that produced damage along a 24-mile path. Numerous trees were snapped or uprooted with a number of trees also falling on and damaging homes, vehicles, and other structures.

An EF1 tornado began northeast of Pine Mountain near the Durand community and traveled north northeast along Chipley Highway downing a few thousand trees. A large oak tree fell on an unoccupied home near the 800 block of Chipley Highway completely destroying it. A manufactured home on Mandy B Rd just northeast of this area had its metal roofing blown off. The tornado continued northeast east of Greenville and west and north of Gay downing a few more thousand trees before lifting just south of the Coweta county line near Sullivan Mill Rd.

An EF0 tornado formed half a mile east of the previous tornado that lifted in extreme northeast Meriwether County near Dolly Harris Rd and traveled north northeast about 3.2 miles, downing hundreds of trees before lifting near GA16 and Starlight Dr. No structures were known to be damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 06:54 UTC and running to 09:47 UTC.

Issued (UTC)ExpiredProductOffice
06:54 UTC09:47 UTCTornado WatchFFC
08:12 UTC09:15 UTCSevere Thunderstorm WarningFFC
09:02 UTC09:35 UTCSevere Thunderstorm WarningFFC
09:11 UTC09:22 UTCTornado WarningFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Dec 29, 3:30 AM EST, 24 minutes earlier.

Area forecast discussion, Dec 29, 3:30 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
330 AM EST Sun Dec 29 2024

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 329 AM EST Sun Dec 29 2024

Key Messages:

-A tornado watch is currently in effect until 9 am for portions of
north and central Georgia.

-A line of thunderstorms is moving eastward into western Georgia
currently and expected to continue into Sunday morning.

Looking at current conditions, the wedge has eroded northward with
the current line just across the metro as it retreats further north
ahead of the line. This current line of storms over eastern Alabama
is moving into western Georgia where it is expected to continue into
Sunday morning. The current risk includes strong to severe wind
gusts and the possibility for spin up tornadoes. This line does seem
to be losing steam but it does have a history of spinning up
tornadoes including just recently closer to the Montgomery area. Our
main area of concern will be in the area where we have a tornado
watch until 9 am.

As the line pushes through into the late morning/early afternoon,
could see some gusty winds behind the line up to 20-25 mph.
Currently not expecting anything to reform tomorrow afternoon in
central Georgia once this line pushes through. WIth this line moving
through as quickly as it is, the flooding threat will be limited but
we could see areas of flooding in areas that are prone to flooding.
Overall amounts between 1-1.5 inches are expected.

Hernandez

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 329 AM EST Sun Dec 29 2024

Key Messages:

  - Weak system passes by Monday night into Tuesday. Light rain
    showers with no thunderstorms expected across mainly northern
    Georgia.

  - Anomalously warm air mass on Tuesday to start with highs in the
    60s and 70s. Cold front moves through on Tuesday bringing more
    seasonable air. Overnight temps for NYE looks pleasant with 40s
    and 50s across north and central Georgia around midnight.

  - Several shots of cooler air will keep temperatures seasonable to
    slightly below average through the end of the week into the
    weekend.

Forecast:

No novels to be written in the long term forecast today. Much
quieter pattern sets up through the end of the week into the weekend
compared to whats going on currently. By Monday night, another upper
level wave will approach the CWA quickly from the NW. This system is
a bit more of a clipper and won't have much in the way of moisture
to work with. Any precipitation that falls looks like it would occur
in mainly northern GA and would be very light, generally under a
tenth of an inch, though Tuesday morning. This will bring a cold
front into the area that will start to bring temperatures down a bit
starting Tuesday night. Still, this won't be a powerful cold front
by any means, so NYE celebrations are looking pretty pleasant, with
midnight temperatures in the 40s and 50s.

After this, very large upper level low sets up over the eastern half
of the country and eastern Canada, which will allow for a few more
shots of cooler air to move in as colder air is drained from the
Canadian Arctic. This doesn't look to be anything substantial, but
will bring lows back into the 20s and lower 30s for most folks by
Thursday night and Friday, and will keep daytime highs right around
average to a few degrees cooler than average in the 40s and 50s.

Lusk

&&

.AVIATION...
(06Z TAFS)
Issued at 1258 AM EST Sun Dec 29 2024

Obs still show the wedge in place for all but the southern two TAF
sites with CIGS at or below 200-300ft. These CIGS should hang on
for the next hour or two before the line of thunderstorms
approaches from the west. Should also see continued VSBYs at a
mile of less during this time frame. Should see the line of
thunderstorms begin to affect the metro as early as 08-09z and
last through 13-14z. Should see low clouds begin to improve into
the afternoon tomorrow and scatter out by the evening.

//ATL Confidence...06Z Update...

Medium to high confidence on timing of thunderstorms.
Medium confidence on timing of CIGS improvement.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  45  63  45 / 100   0   0   0
Atlanta         66  46  63  49 / 100   0   0  10
Blairsville     62  41  59  43 / 100  10   0  30
Cartersville    65  44  63  49 /  90   0   0  20
Columbus        70  46  67  50 /  90   0   0   0
Gainesville     65  46  61  45 / 100   0   0  10
Macon           71  44  66  47 / 100   0   0   0
Rome            65  44  64  48 /  90   0   0  30
Peachtree City  67  44  64  48 / 100   0   0  10
Vidalia         72  49  69  49 / 100   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....Lusk
AVIATION...Hernandez
Hazardous weather outlook, Dec 29, 3:24 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
324 AM EST Sun Dec 29 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
324 AM EST Sun Dec 29 2024

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Today and Tonight...

A tornado watch is currently in effect through 9 am for portions
of north and central Georgia. A line of strong to severe
thunderstorms is expected to move into northern and western
Georgia into Sunday morning. Damaging wind gusts and a few
tornadoes are concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Dec 29, 2:06 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 AM EST Sun Dec 29 2024

GAZ001-002-011-290730-
Chattooga GA-Walker GA-Dade GA-
206 AM EST Sun Dec 29 2024

...Strong thunderstorms will impact portions of southwestern Walker,
Dade and northwestern Chattooga Counties through 230 AM EST...

At 206 AM EST, a line of strong thunderstorms was along a line
extending from Bass to Dutton to Rodentown, and moving east at 35
mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Trenton, Menlo, Stephensville, Rising Fawn, Cloudland, New England,
Morganville, Cloudland Canyon State Park, and Cole City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3498 8545 3469 8544 3435 8547 3477 8557
      3498 8560
TIME...MOT...LOC 0706Z 257DEG 31KT 3494 8589 3461 8591 3421 8600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 29, 2:32 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
232 AM EST Sun Dec 29 2024

GAZ001>003-011-019-290815-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
232 AM EST Sun Dec 29 2024

...Strong thunderstorms will impact portions of western Catoosa,
southwestern Floyd, Walker, Dade and Chattooga Counties through 315
AM EST...

At 232 AM EST, a line of strong thunderstorms was along a line
extending from near Cole City to near Henagar to near Cherokee Rock
Village, and moving east at 30 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lafayette, Summerville, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Lookout Mountain, Chattanooga Valley, La Fayette,
Lyerly, Menlo, Center Post, Blue Spring, Fairview, Linwood,
Cloudland, Chattanooga  Valley, Hooker, and Cloudland Canyon State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 900 AM EST for northwestern
Georgia.

&&

LAT...LON 3499 8516 3464 8522 3408 8542 3498 8560
TIME...MOT...LOC 0732Z 269DEG 26KT 3498 8561 3464 8567 3421 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 29, 3:05 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
305 AM EST Sun Dec 29 2024

GAZ042-052-053-290830-
Coweta GA-Carroll GA-Heard GA-
305 AM EST Sun Dec 29 2024

...A strong thunderstorm will impact portions of southern Carroll,
Heard and northwestern Coweta Counties through 330 AM EST...

At 304 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Big Springs, or 8 miles east of Wedowee,
moving northeast at 60 mph.

HAZARD...40 to 50 mph wind and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and
         blowing around of light, unsecured objects, this storm has
         also exhibited localized rotation. A brief tornado could
         quickly form.

Locations impacted include...
Carrollton, Franklin, Whitesburg, Ephesus, Centralhatchee, Roopville,
Plant Yates, Byers Crossroads, Arnco-Sargent, Tyus, Powers
Crossroads, Roosterville, Seaton Lake, Handy, Waresville, Clem,
Frolona, Lowell, Texas, and Plant Wansley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Tornado Watch remains in effect until 900 AM EST for northwestern
and west central Georgia.

&&

LAT...LON 3364 8503 3353 8486 3334 8485 3321 8525
      3345 8530
TIME...MOT...LOC 0804Z 239DEG 51KT 3329 8534

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 29, 3:16 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 AM EST Sun Dec 29 2024

GAZ052-053-066-290900-
Coweta GA-Heard GA-Troup GA-
316 AM EST Sun Dec 29 2024

...Strong thunderstorms will impact portions of central Heard,
northern Troup and western Coweta Counties through 400 AM EST...

At 316 AM EST, a line of strong thunderstorms was along a line
extending from near Welch to Denson, and moving northeast at 65 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Newnan, Franklin, Grantville, Moreland, East Newnan, Corinth, Plant
Yates, Arnco-Sargent, State Line Park, Powers Crossroads,
Abbottsford, Handy, Dunaway Gardens, Texas, Harrisonville, Hillcrest,
Wares Crossroads, Glenn, Roscoe, and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 900 AM EST for northwestern
and west central Georgia.

&&

LAT...LON 3344 8495 3345 8492 3347 8491 3350 8485
      3351 8485 3351 8473 3330 8473 3301 8521
      3321 8525
TIME...MOT...LOC 0816Z 227DEG 58KT 3309 8538 3295 8528

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 29, 3:28 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
328 AM EST Sun Dec 29 2024

GAZ030-031-041-042-290900-
Polk GA-Haralson GA-Carroll GA-Paulding GA-
328 AM EST Sun Dec 29 2024

...A strong thunderstorm will impact portions of southwestern
Paulding, northeastern Haralson, northeastern Carroll and
southeastern Polk Counties through 400 AM EST...

At 328 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Buchanan, moving northeast at 35 mph.

HAZARD...40 to 50 mph wind and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and
         blowing around of light, unsecured objects, this storm has
         also exhibited localized rotation. A brief tornado could
         quickly form.

Locations impacted include...
Dallas, Buchanan, Bremen, Rockmart, Hiram, Braswell, Yorkville,
Draketown, Eubank Lake, New Georgia, and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Tornado Watch remains in effect until 900 AM EST for northwestern
Georgia.

&&

LAT...LON 3372 8516 3383 8525 3402 8503 3395 8484
      3383 8481
TIME...MOT...LOC 0828Z 239DEG 32KT 3380 8515

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

8.9 hours before the tornado, 37 km from the path. December 29, 2024.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87578, lifted condensation level 455 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 312 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87578 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

3.1 hours after it, 37 km from the path. December 29, 2024.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -43651, lifted condensation level 968 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-12-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -172 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-43651 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
53 kt
0-1 km storm-relative helicity
-172 m²/s²
0-3 km storm-relative helicity
-340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Warm Springs (5A9), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
06:55 UTC64.464160° 13 kt171013.9
07:15 UTC6564160° 14 kt181013.5-RA
07:35 UTC6564150° 11 kt171013.2-RA
07:55 UTC6564160° 14 kt201012.9-RA
08:15 UTC65.363.7150° 18 kt231012.2
08:35 UTC65.563.7160° 20 kt271011.5
08:55 UTC65.563.7140° 14 kt271010.5VCTSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Atlanta radar (KFFC), 34 km away, was scanning. The volume nearest the touchdown began at 08:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
08:30 UTCTSTM WND DMG1 S RoopvilleCarroll, GATree down across roadway at the intersection of Glenloch Rd and GA Hwy 27.
08:47 UTCTSTM WND DMGLagrangeTroup, GAMultiple trees down within the city of LaGrange.
08:47 UTCTSTM WND DMGLagrangeTroup, GAMultiple trees down within the city of LaGrange.
08:49 UTCTSTM WND DMG2 Nw Pine Mountain-CallTroup, GAMultiple trees down near the Pine Mountain RV Resort.
08:49 UTCTSTM WND DMGMountvilleTroup, GATree down along Greenville Road.
08:50 UTCTSTM WND DMG2 Nne Byers CrossroadsCarroll, GATree down across roadway on 200 block of Old Five Notch Rd.
08:54 UTCTORNADODurandMeriwether, GACorrects previous tornado report from Durand. Corrects previous tornado report from Durand. An EF 1 tornado touched down near the Durand community and continued to track NE across Meriweather county before lifting just s
08:54 UTCTORNADODurandMeriwether, GACorrects previous tornado report from Durand. An EF 1 tornado touched down near the Durand community and continued to track NE across Meriweather county before lifting just south of the Coweta county line near Sullivan R
08:55 UTCTSTM WND DMGFairplayDouglas, GAA tree was downed on Post Rd at Hwy 166.
08:58 UTCTSTM WND DMG3 Sw HogansvilleTroup, GATree down at the intersection of Holland and Hightower.
09:00 UTCTSTM WND DMG1 E Flint HillTalbot, GASeveral trees were downed along Magic Hill Loop.
09:10 UTCTSTM WND DMG1 N NewnanCoweta, GAPowerline down on Jackson St in Woodtrail apartment complex.
09:10 UTCTSTM WND DMG1 Nnw NewnanCoweta, GATree down on house on 20 block of Parks Ave.
09:10 UTCTSTM WND DMG1 Ssw Bill ArpDouglas, GATree down on house on Avalon Dr. No injuries reported.
09:10 UTCTSTM WND DMG1 Sw MolenaPike, GAA tree was downed on Sands Road.
09:11 UTCTSTM WND DMG1 Ne NewnanCoweta, GATree down across roadway at intersection of GA Hwy 34 and Greison Trl.
09:11 UTCTSTM WND DMG3 Ene NewnanCoweta, GAPowerline down at Whataburger on Bullsboro Dr.
09:15 UTCTSTM WND DMG3 Ssw Sweetwater CreekDouglas, GAA tree was downed across the roadway in the 1500 block of Riverside Pkwy.
09:15 UTCTSTM WND DMG4 Nne CampbelltonDouglas, GAA tree was downed on Fairburn Road at Mountain Drive.
09:15 UTCTORNADO3 Nne CampbelltonDouglas, GA*** 1 INJ *** A brief EF 1 tornado touched down near Britt and Fairburn Rd and traveled northeast for around one quarter of a mile. A large tree fell on and destroyed a home on Fairburn Rd, injuring one of the occupants.
09:18 UTCTSTM WND DMG2 Wsw HollonvillePike, GAA tree was downed on River Road.
09:20 UTCTSTM WND DMG2 Ese Sweetwater CreekDouglas, GAA tree was downed across the southbound lanes of Thornton Rd at Riverside Pkwy.
09:22 UTCTORNADO3 Ese HaralsonMeriwether, GAEF 0 with an estimated peak wind of 85 mph. Path length was 3.2 miles. Max path width was 100 yards. A tornado formed across extreme northeast Meriweather county near Dolly Harris Road and traveled north-northeast for ap
09:23 UTCTSTM WND DMG1 Wnw DigbeyCoweta, GAMultiple trees down at GA 16 and Georgian Pines Dr.
09:25 UTCTSTM WND DMG2 Ne TurinCoweta, GATree down across roadway at intersection of McIntosh Trl and Christopher Rd.
09:27 UTCTSTM WND DMG1 Nne HaralsonCoweta, GATree down across roadway at intersection of GA Highway 85 and Dolly Nixon Rd.
09:27 UTCTSTM WND DMG2 Ssw WilliamsonPike, GAA tree was downed at Shady Lane and Reidsboro Road.
09:28 UTCTSTM WND DMGDigbeySpalding, GAPowerline down across roadway at intersection of GA Highway 16 and Tri County Rd.
09:30 UTCTSTM WND DMGZebulonPike, GAA tree was downed on Barnesville Street.
09:38 UTCTORNADO1 Nw Lake HortonFayette, GANWS meteorologist has determined EF-0 damage east of Starrs Mill and southwest of Woolsey, on and around Acton Drive. Estimated wind speed: 80 mph.
10:06 UTCTSTM WND DMG2 N FlovillaButts, GAMultiple trees down on the property.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of December 29, 2024

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 2912:11 AM CSTEF1Shelby, AL1.5175
December 2912:15 AM CSTEF0Lowndes, AL5.74502
December 2912:25 AM CSTEF0St. Clair, AL2.3150
December 2912:30 AM CSTEF1St. Clair, AL1.5325
December 2912:39 AM CSTEF0Lowndes, AL0.9100
December 2912:40 AM CSTEF0Montgomery, AL0.3100
December 2912:43 AM CSTEF1Montgomery, AL3.9250
December 2912:47 AM CSTEF1Baldwin, AL2.450
December 2912:53 AM CSTEF1Montgomery, AL10.0500
December 291:11 AM CSTEF0Montgomery, AL2.5100
December 291:18 AM CSTEF0Macon, AL2.6175
December 291:18 AM CSTEF0Macon, AL5.5200
December 291:30 AM CSTEF0Macon, AL2.8100
December 291:31 AM CSTEF0Macon, AL0.850
December 294:15 AM ESTEF1Douglas, GA0.31001$30,000
December 294:22 AM ESTEF0Meriwether, GA3.2100$100,000
December 294:38 AM ESTEF0Fayette, GA1.6100$10,000
December 294:40 AM ESTEF1Cobb, GA0.31002$50,000
December 294:46 AM ESTEF0DeKalb, GA0.5100$200,000
December 297:55 AM ESTEF0Spartanburg, SC1.730
December 298:13 AM ESTEF0Polk, NC1.075
December 298:14 AM ESTEF0Union, SC2.230
December 298:27 AM ESTEF0Union, SC7.050
December 298:28 AM ESTEF0Union, SC2.225
December 298:35 AM ESTEF0Fairfield, SC11.2150
December 298:52 AM ESTEF0Fairfield, SC3.3200
December 298:56 AM ESTEF1Fairfield, SC4.7250
December 299:09 AM ESTEF0York, SC3.050
December 299:21 AM ESTEF0Mecklenburg, NC1.720
December 293:08 PM ESTEF0Union, OH0.350$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.